NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Could I be Allergic to Anesthesia?
Last year I had dobule knee joint replacements. The next several days I experienced consant vomiting, diahrrea, and I ran a temperature between 103 and 104. Fecal, blood, and urine cultures all came back negative. I was told it was probably from the anesthesia. I am now due for a colonoscopy and because of a twisted colon will have to have general anesthesia. I am concerned that I will have a reaction to the anesthesia. Are these common sympoms of an allergic reaction?
Allergic reactions to various drugs used in anesthesia do occur. The typical features of a severe reaction include skin rash, low blood pressure, and difficulty breathing. Anesthestic drugs are either injected intravenously or inhaled; vomiting, diarrhea and fever are not common symptoms of an allergic reaction from inhaled or injected drugs. A short lived fever is not uncommon after major surgery. Nausea and vomiting are relatively common after anesthesia and surgery, and with standard pain killers like morphine or dilaudid. Common things occur commonly. It's more likely that you had a viral infection of some sort coinciding with your hospital stay but there isn't enough evidence in your story to make any sort of conclusion, except to say that an allergic reaction to anesthesia is unlikely to explain what happened. Good luck with the colonoscopy.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University